Indiana, 2025

Flood and Damaging Wind in Indiana, August 17, 2025

August 17, 2025 · NWS LOT · 2 events in 1 county or zone

Thunderstorms produced strong winds and torrential rainfall over portions of northwest Indiana during the night of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced strong winds and torrential rainfall over portions of northwest Indiana during the night of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 17, 1:44 AM CST, 41 minutes earlier. Its key messages:

  • Showers and storms will continue across the area this morning until after sunrise.
  • Today should be a break in the hot and stormy pattern.
  • Heat, humidity, and storms will return on Monday and perhaps into early Tuesday.
  • A pattern change toward drier, cooler, and less humid conditions will arrive by midweek.
Area forecast discussion, Aug 17, 1:44 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
244 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Showers and storms will continue across the area this morning
  until after sunrise.

- Today should be a break in the hot and stormy pattern.

- Heat, humidity, and storms will return on Monday and perhaps
  into early Tuesday.

- A pattern change toward drier, cooler, and less humid
  conditions will arrive by midweek.

&&

.DISCUSSION...
Issued at 244 AM CDT Sun Aug 17 2025

Through Saturday:

A recent hand surface analysis revealed a conglomerate outflow
boundary/cold pool axis extending from southwestern Minnesota
southeastward along the Wisconsin/Iowa border southward through
central Illinois. Isentropic ascent and the eastward advection
of a plume of steep mid-level lapse rates of around 8 K/km
fostered by a westerly 25-30kt 925-850mb low-level jet atop the
residual cold pool has allowed for a nearly continuous band of
convection from southern Minnesota to northwestern Indiana this
morning. Showers and storms are poised to continue until about
sunrise, after which the low- level jet should finally start to
decay.

Taking a step back, regional surface observations reveal a weak
backdoor front moving southward across Wisconsin and northern
Lower Michigan along the southern side of high pressure system
drifting southeastward across Ontario. Most model guidance has a
good handle on the front progressing southward throughout the
morning, which should cause a northeasterly (onshore) wind shift
After sunrise, a backdoor front will move south-southwestward
from Lake Michigan causing winds to turn onshore. As a result,
have to think it will be tough for the instability axis
currently positioned to our south and west to retreat
northeastward. With that said, increasing low-level confluence
along the edge of the instability axis ahead of the front may
allow for a few storms to develop by mid afternoon near and west
of a line from Dixon to Cissna Park. Otherwise, today will a
break in the action with highs around 80 lakeside to the upper
80s to the southwest.

On Monday, surface flow will gradually veer back south to
southwesterly ahead of a decaying shortwave approaching the
Lower Great Lakes. As a result, the ocean of high dew point air
to our southwest will slosh back northeastward. The speed at
which winds turn southwesterly will be key to how fast the
moisture axis retreats northward, though current indicates are
that hot and humid conditions (peak heat index values near 100)
will return on Monday.

Attention then turns to a subtle upper-level shortwave
currently lifting northeastward into central Wyoming on the
"upward" branch of the stagnant upper-level ridging parked over
the central US. Most guidance suggests convection this evening
will enhance the wave in some shape or fashion, with more
aggressive guidance such as the HRRR/NAM3 depicting the
development of a stout 30-40kt 700 wind max as the wave
approaches the lower Great Lakes on Monday. Depending on the
exact evolution and timing of the wave, would expect another
round of storms in the general area Monday afternoon and
evening, including a threat for severe weather if the more
aggressive scenarios pan out (e.g., availability of wind shear).
We'll dig into that more in later forecasts.

Showers and storms may linger into Tuesday, depending on the
exact speed of the shortwave on Monday. Thereafter, ensemble
model guidance is advertising a pattern change from midweek
onward toward cooler, drier, and less humid conditions.

Borchardt

&&

.AVIATION /06Z TAFS THROUGH 12Z MONDAY/...
Issued at 1212 AM CDT Sun Aug 17 2025

Main Concerns:

- TS nearby overnight occasionally impacting the terminals.

- Potential for additional TS in the early to mid morning.

- Lower CIGs developing this morning.

As of just after midnight, a cluster of TS from near ORD to
near GYY will affect the near lake terminals, with VCTS and
TEMPO mention through early this morning in the TAFs.
Uncertainty is higher for RFD, as it's unclear to what extent
upstream storms over Wisconsin will drift southward. In
addition, the maintenance of upstream storms will likely
determine if another round makes it into the area near sunrise
through mid morning. Given lower confidence in that period,
maintained VCSH in the TAFs and will closely monitor radar
trends. Following this possible additional round of morning
activity, the rest of this TAF period is expected to be dry.

Lower CIGs are expected to fill in behind a cold front sagging
southward this morning. Confidence in IFR CIGs is highest in
RFD, while lower MVFR appears more likely at the other TAF
sites. The exact timing of development of these CIGs and their
improvement is uncertain. Prevailing northeast winds today
should increase into the 10-15 kt range by the mid to late
morning. Northeasterly wind speeds will diminish tonight.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 16, 2:45 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Sat Aug 16 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
345 PM CDT Sat Aug 16 2025 /445 PM EDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 70 mph.
     Level 2 of 5 Large Hail Risk...up to 1 inch in diameter.
  Elevated Flooding Risk.
  Elevated Excessive Heat Risk through early evening south of I-80.

DISCUSSION...

Clusters of thunderstorms will move across the area into this
evening. Damaging winds will be the primary threat, which may
locally exceed 70 mph, though some instances of large hail are
also possible. Additional thunderstorms may develop into tonight
with a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  High swim risk developing Lake Michigan Beaches.
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
Limited Flooding Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Tuesday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the south at 35 to 40 mph.

LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
     Level 2 of 5 Hail Risk...up to Quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
Tuesday night and Wednesday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Aug 17, 2:02 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
302 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     Tstm Wnd Gst     2 SE Oak Lawn           41.70N 87.73W
08/17/2025  M55 MPH          Cook               IL   Public

            Personal weather station KILOAKLA63.

&&
Special weather statement, Aug 17, 2:16 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
316 AM CDT Sun Aug 17 2025

ILZ023-106>108-170845-
Eastern Will IL-Southern Will IL-Kankakee IL-Northern Will IL-
316 AM CDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WILL AND
NORTHWESTERN KANKAKEE COUNTIES THROUGH 345 AM CDT...

At 315 AM CDT, Doppler radar was tracking outflow from strong
thunderstorms along a line extending from near Joliet to near Elwood
to near Monee. Movement was south at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peotone, Symerton, Manhattan, Elwood, Wilmington, Lakewood Shores,
Wilton Center, Manteno, New Lenox, and Joliet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 8817 4118 8818 4120 8801 4130 8769
      4145 8787 4148 8791 4148 8805
TIME...MOT...LOC 0815Z 010DEG 25KT 4147 8811 4145 8806 4141 8786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RC
Local storm report, Aug 17, 2:17 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
317 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     Flash Flood      1 E Wood Dale           41.97N 87.96W
08/17/2025                   DuPage             IL   Public

            2 feet of standing water in back yard and
            sidewalk.

&&
Local storm report, Aug 17, 2:18 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
318 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     Flash Flood      Rogers Park - Chicago   42.01N 87.67W
08/17/2025                   Cook               IL   Public

            North Paulina Street Flooded.

&&
Local storm report, Aug 17, 2:23 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
323 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     Tstm Wnd Gst     1 NNE Palos Hills       41.71N 87.81W
08/17/2025  M60 MPH          Cook               IL   CO-OP Observer

            Peak wind gust of 60 mph.

&&
Local storm report, Aug 17, 2:24 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Chicago IL
324 AM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     Tstm Wnd Gst     3 SW Burbank            41.71N 87.81W
08/17/2025  M60 MPH          Cook               IL   CO-OP Observer

            Corrects previous tstm wnd gst report from 1
            NNE Palos Hills. Peak wind gust of 60 mph.

&&

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 08:26 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Lake

When
August 17, 2:25 AM CST to 6:00 AM CST
Where
Lake County, 1.83 mi SSW of Whiting to 1.87 mi SSW of Whiting
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.656, -87.514

A photo shared via social media showed floodwater up to one foot deep along 131st Pl in Whiting.

Thunderstorm Wind, Lake

When
August 17, 2:30 AM CST
Where
Lake County, 1.48 mi NNE of Kreitzburg
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.450, -87.510

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287840, 1287841.